PainScience.com Sensible advice for aches, pains & injuries
 
 
bibliography * The PainScience Bibliography contains plain language summaries of thousands of scientific papers and others sources, like a specialized blog. This page is about a single scientific paper in the bibliography, Stasi 2010.

Effects of Statins on Skeletal Muscle: A Perspective for Physical Therapists

updated
Di Stasi SL, Macleod TD, Winters JD, Binder-Macleod SA. Effects of Statins on Skeletal Muscle: A Perspective for Physical Therapists. Phys Ther. 2010 Aug. PubMed #20688875.
Tags: medications, muscle, harms, physical therapy, muscle pain, self-treatment, treatment, pain problems, manual therapy

PainSci summary of Stasi 2010?This page is one of thousands in the PainScience.com bibliography. It is not a general article: it is focused on a single scientific paper, and it may provide only just enough context for the summary to make sense. Links to other papers and more general information are provided at the bottom of the page, as often as possible. ★★☆☆☆?2-star ratings are for studies with flaws, bias, and/or conflict of interest; published in lesser journals. Ratings are a highly subjective opinion, and subject to revision at any time. If you think this paper has been incorrectly rated, please let me know.

“The side effects most commonly associated with statin use involve muscle cramping, soreness, fatigue, weakness, and, in rare cases, rapid muscle breakdown that can lead to death.” This articles reviews the physiology of these effects, the clinical presentation, testing methods, and proposes “a role for the physical therapist for the screening and detection of suspected statin-induced skeletal muscle myopathy.”

original abstractAbstracts here may not perfectly match originals, for a variety of technical and practical reasons. Some abstacts are truncated for my purposes here, if they are particularly long-winded and unhelpful. I occasionally add clarifying notes. And I make some minor corrections.

Hyperlipidemia, also known as high blood cholesterol, is a cardiovascular health risk that affects more than one third of adults in the United States. Statins are commonly prescribed and successful lipid-lowering medications that reduce the risks associated with cardiovascular disease. The side effects most commonly associated with statin use involve muscle cramping, soreness, fatigue, weakness, and, in rare cases, rapid muscle breakdown that can lead to death. Often, these side effects can become apparent during or after strenuous bouts of exercise. Although the mechanisms by which statins affect muscle performance are not entirely understood, recent research has identified some common causative factors. As musculoskeletal and exercise specialists, physical therapists have a unique opportunity to identify adverse effects related to statin use. The purposes of this perspective article are: (1) to review the metabolism and mechanisms of actions of statins, (2) to discuss the effects of statins on skeletal muscle function, (3) to detail the clinical presentation of statin-induced myopathies, (4) to outline the testing used to diagnose statin-induced myopathies, and (5) to introduce a role for the physical therapist for the screening and detection of suspected statin-induced skeletal muscle myopathy.

related content

These two articles on PainScience.com cite Stasi 2010 as a source:


This page is part of the PainScience BIBLIOGRAPHY, which contains plain language summaries of thousands of scientific papers & others sources. It’s like a highly specialized blog. A few highlights: